Thyroid-stimulating hormone-secreting pituitary adenoma presenting with recurrent hyperthyroidism in post-treated Graves’ disease: a case report
1 Department of Neurosurgery, Kohnan Hospital, 4-20-1 Nagamachiminami, Taihaku-ku, Sendai, Miyagi, 982-8523, Japan
2 Department of Neurosurgery, Tohoku University Graduate School of Medicine, Sendai, Japan
Journal of Medical Case Reports 2013, 7:27 doi:10.1186/1752-1947-7-27Published: 21 January 2013
The coexistence of autoimmune hyperthyroid disease and thyroid-stimulating hormone-secreting pituitary adenoma is rare. The simple presumption of coincidence of these two diseases has a calculated incidence of less than one/several hundred million, and only four cases with histological confirmation have been reported. A rapid decrease in thyroid-stimulating hormone level after pituitary tumor removal may induce subsequent activation of autoimmune responses against the thyroid gland. We report the first case of a sequential and paradoxical occurrence of Graves’ disease and a thyroid-stimulating hormone-secreting pituitary adenoma.
A 32-year-old Japanese woman had recurrent hyperthyroidism. She had a history of Graves’ hyperthyroidism, which had been successfully treated with propylthiouracil. A head magnetic resonance imaging showed a less enhanced area in the left lateral wing of her sella turcica. Transsphenoidal surgery was performed, and the diagnosis was established as thyroid-stimulating hormone-secreting plurihormonal adenoma. A rapid reduction in thyroid hormone levels was achieved, and her blood pressure was normalized after the operation.
Although incidental occurrence is the most probable etiology, long and repeated followup examinations of both thyroid and pituitary gland should be performed in patients with an atypical clinical course.